Tennessee, 2002Flash Flooding and Damaging Winds in Tennessee, May 17, 2002
May 17, 2002 · NWS MEG · 9 events in 7 counties and zones
5 flash flood, 3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $118,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 17, 1:56 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, May 17, 1:56 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 AM CDT FRI MAY 17 2002
SURFACE FRONT RUNS ALONG OHIO RIVER...THEN ACROSS SOUTHERN
MISSOURI...AND ALONG INTERSTATE 44. SEVERAL COMPLEXES OF
THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT...AS WELL AS ONE ACROSS
SOUTHWEST ARKANSAS. THE ONE ACROSS SOUTHWEST ARKANSAS COULD BE
SOMEWHAT OF A LIMITING FACTOR FOR SEVERE WEATHER ACROSS THE CWA.
CLOUD SHIELD FROM THIS COMPLEX COULD REDUCE SURFACE HEATING AND BE
MORE OF A STABILIZING FACTOR. SINCE THERE IS ALREADY A WATCH ACROSS
NRN ARKANSAS...WILL GO WITH SPC DAY ONE OUTLOOK AND MENTION
POSSIBILITY OF SEVERE IN FIRST PERIOD...HIGHLIGHTING DAMAGING WINDS.
FRONT APPEARS TO BE MOVING A LITTLE SLOWER THAN WAS PROGGED
WEDNESDAY. IT SHOULD TAKE ALL DAY TO TRAVERSE THE AREA. WILL HOLD
AT LEAST SOME POPS IN FOR EARLY TONIGHT ACROSS THE ENTIRE CWA. ALL
MODELS CONSISTENT IN DRYING OUT THE AIRMASS BY SUNRISE SATURDAY.
AFTER THAT...WITH RIDGE TO THE WEST AND TROF TO THE EAST...APPEARS
WE WILL BE GETTING INTO MUCH DRIER PATTERN WITH NO GULF MOISTURE
AVAILABLE IN THE NEAR TERM. REMAINDER OF FORECAST WILL BE DRY...BUT
THERE WILL BE SEVERAL PERIODS OF CLOUDINESS AS IMPULSES MOVE
THROUGH LONGWAVE POSITION...MOST LIKELY DURING THE DAY MONDAY AND
TUESDAY.
ASIDE FROM THE THREAT OF SEVERE WEATHER TODAY...HIGHLIGHT OF
FORECAST WILL BE AN EXTENDED PERIOD OF BELOW NORMAL TEMPERATURES. IN
FACT...SEVERAL LOW TEMPERATURE RECORDS WILL BE IN DANGER BOTH
SATURDAY NIGHT AND SUNDAY NIGHT WITH EXCELLENT RADIATING
CONDITIONS. 10
PRELIM NUMBERS
MEM TU 078/050 068/045 070 94000
MKL TU 077/048 066/040 068 94000
JBR TU 076/047 068/043 070 92000
TUP TU 080/052 068/041 070 97000
.MEG...NONE.
In the hours before
Special weather statement, May 17, 2:36 AM CST, 1 hour 24 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171800-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT FRI MAY 17 2002
THIS SEVERE WEATHER OUTLOOK COVERS EAST ARKANSAS...WEST TENNESSEE...
NORTH MISSISSIPPI AND THE MISSOURI BOOTHEEL.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
ENTIRE MID-SOUTH AREA.
A COLD FRONT ACROSS SOUTHERN MISSOURI SOUTHWEST INTO EASTERN
OKLAHOMA WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE REGION
DURING THE DAY TODAY. SHOWERS AND THUNDERSTORMS WILL OCCUR IN
ADVANCE OF THE FRONT...AND SOME STORMS MAY BECOME SEVERE.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS
WITH THESE STORMS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL
DURING THE MORNING HOURS NORTH OF INTERSTATE 40 AND DURING THE
AFTERNOON SOUTH OF INTERSTATE 40.
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION DURING THE DAY. MONITOR NOAA WEATHER
RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE
LATEST FORECASTS AND INFORMATION.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.
Event by event
5 flash flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning, Dyer
- When
- May 17, 4:00 AM CST to 4:05 AM CST
- Where
- Dyer County, Dyersburg
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.059, -89.414 (the zone’s center; the record gives no point)
A lightning strike knocked out the tornado sirens for the city of Dyersburg.
Thunderstorm Wind, Obion
- When
- May 17, 5:25 AM CST to 5:30 AM CST
- Where
- Obion County, Obion
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.267, -89.200
A few trees were knocked down.
Flash Flood, Obion
- When
- May 17, 6:05 AM CST to 8:30 AM CST
- Where
- Obion County, Countywide
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.358, -89.149 (the zone’s center; the record gives no point)
Three roads across the county were flooded.
Flash Flood, Henry
- When
- May 17, 6:45 AM CST to 8:30 AM CST
- Where
- Henry County, Paris
- Property damage
- $6,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.332, -88.301 (the zone’s center; the record gives no point)
Fifteen street were closed due to flooding. The flooding also caused some trees to fall on top of power lines.
Flash Flood, Weakley
- When
- May 17, 7:15 AM CST to 9:00 AM CST
- Where
- Weakley County, Countywide
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.298, -88.718 (the zone’s center; the record gives no point)
Eight homes and two businesses had water in them. Some roads were washed out. Eleven roads were under water. One woman had to be rescued from her vehicle.
Flash Flood, Lake
- When
- May 17, 7:15 AM CST to 9:00 AM CST
- Where
- Lake County, Tiptonville
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.335, -89.493 (the zone’s center; the record gives no point)
Several roads were flooded.
Thunderstorm Wind, Weakley
- When
- May 17, 7:15 AM CST to 7:20 AM CST
- Where
- Weakley County, Martin
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.350, -88.850
A few trees were blown down.
Flash Flood, Gibson
- When
- May 17, 7:45 AM CST to 9:30 AM CST
- Where
- Gibson County, Kenton
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.997, -88.933 (the zone’s center; the record gives no point)
Eleven families had to be evacuated. A culvert was washed out. Several roads were closed due to flooding.
Thunderstorm Wind, Chester
- When
- May 17, 1:30 PM CST to 1:45 PM CST
- Where
- Chester County, Silerton
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.350, -88.817
A mobile home was overturned. A camper and pickup truck were damaged. Numerous trees were knocked down with some trees landing on vehicles. Some outbuildings were damaged.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 17, 2002$450,000 · 2 events
- Flood and Hail in Mississippi, May 17, 2002$52,000 · 1 in hail · 38 events
- Flash Flooding and Damaging Winds in Texas, May 17, 2002$164,000 · 7 events
- Lightning Strike in Florida, May 17, 2002$200,000 · 1 event
- Flash Flood and Hail in Tennessee, May 17, 2002$125,000 · 2 in hail · 5 events
- Damaging Wind in Texas, May 17, 2002$150,000 · 1 event
- Damaging Wind in Louisiana, May 17, 2002$140,000 · 80 kt wind · 1 event
- Extreme Cold in New York, May 17 to 18, 2002$63,000 · 13 events
- Lightning Strike in Florida, May 17, 2002$80,000 · 1 event
- Tornado in Arkansas, May 17, 20022 injured · F1 · 1 event
- Hail and Damaging Wind in Texas, May 17, 2002$50,000 · 1.75 in hail · 4 events
- Tornado in Kentucky, May 17, 2002$55,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300280, 5300180, 5300181, 5300182, 5300183, 5300276, 5300277, 5300278, 5300279.